Virginia, 2018Flooding in Virginia, August 3 to 4, 2018
August 3 to 4, 2018 · NWS LWX · 8 events in 6 counties and zones
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold moved into the area. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold moved into the area. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. Torrential downpours combined with convection training over the same areas led to some flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 8:32 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 3, 8:32 PM EST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
932 PM EDT Fri Aug 3 2018
.SYNOPSIS...
High pressure will remain over the western Atlantic this
weekend into early next week as upper ridging builds to the
south. A cold front may approach the area during the middle of
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Radar extrapolation indicates that strong cell over eastern
Frederick Co MD will be moving into PA by 10PM with mainly
stratiform rain behind it. Other short-term guidance also agree
with this. So, only very light rain or drizzle overnight. Will
likely cancel the flood watch in the next hour or two.
Skies are beginning to clear out in the far west with hints of
fog forming as seen on the nighttime microphysics RGB.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The 500 mb longwave trough axis that has been our nemesis for
the past 1-2 weeks will be lifting as it crosses the area
Saturday. Thus, will be holding onto a chance of showers and
maybe a thunderstorm Saturday...mainly for the I-95 corridor.
Flow will be zonal by Saturday night...continuing into Sunday
night. The surface through 850 mb pattern features a high
pressure ridge. Will therefore be offering a dry forecast for
that time frame.
Temperatures at 850mb will be warming to near 20C by Sunday. As
heights rise, temperatures will be rising to near 90 degrees.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday we'll have weak zonal flow aloft, leading to negligible
large scale forcing for ascent. This, when coupled with lower
dewpoints compared to previous days (dewpoints in the mid 60s),
should limit the development of showers and thunderstorms. Any
storms that do form would likely be initiated by terrain
circulations in response to daytime heating over mountainous areas.
By Tuesday, a larger scale mid-upper level trough will track over
the Great Lakes region. Heights will begin to fall slightly as
ascent associated with the trough begins to approach the area.
Showers and thunderstorms may be possible by late afternoon,
especially in locations closer to the trough (Western Maryland and
West Virginia). Chances for showers and thunderstorms will increase
on Wednesday as the aforementioned upper trough and it's associated
surface cold front move closer by. Model guidance (both
deterministic and ensemble) begins to diverge by Thursday. Some
solutions suppress the cold front to our south, keeping us stable
and dry, while other solutions hang the front up overhead,
leading to chances for showers and thunderstorms.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Likely IFR cigs overnight at all terminals after the rain ends.
High pressure starts building in overnight and conditions
should be improving into the weekend on light W flow.
Conditions should stay primarily VFR on Monday and Tuesday with
mostly dry conditions. Intermittent sub-VFR conditions could be
possible in association with any thunderstorms that pass through
during the late Tuesday through Thursday time period.
&&
.MARINE...
A Small Craft Advisory is in effect through 8 AM Saturday
morning over all the waters. Gusty winds possible in
thunderstorms this afternoon and tonight. Outside of storms,
we've been in a pattern where wind gusts occasionally
reach/exceed 20 kt, so will not be adjusting SCA at this time.
Gradient should begin to relax sometime late tonight into
Saturday morning and wind gusts should remain below the SCA
criteria through the weekend.
Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday, Wednesday and Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 6 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 6 AM EDT Saturday for MDZ003>006-011-
013-014-503>508.
VA...Flash Flood Watch until 6 AM EDT Saturday for VAZ027>031-039-
040-051>054-501-502-505>507.
WV...Flash Flood Watch until 6 AM EDT Saturday for WVZ051>053.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJPHazardous weather outlook, Aug 3, 4:01 AM EST, 19 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
501 AM EDT Fri Aug 3 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-040915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
501 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for most of the area.
Thunderstorms may produce locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-040915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
501 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect through tonight.
Thunderstorms may produce locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
DHOF
In the hours before
Local storm report, Aug 3, 10:57 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FLOOD 2 E HARMONY 38.87N 78.56W
08/03/2018 SHENANDOAH VA DEPT OF HIGHWAYS
VA-682 LAMBERT DRIVE CLOSED DUE TO FLOODING AT NARROW
PASSAGE CREEK.
&&
EVENT NUMBER LWX1801458
DHLocal storm report, Aug 3, 10:58 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1158 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM FLOOD 1 NNE MIDDLETOWN 39.04N 78.27W
08/03/2018 FREDERICK VA DEPT OF HIGHWAYS
RT 634 AT RT 635 MINERAL ST CLOSED DUE TO FLOOD.
&&
EVENT NUMBER LWX1801459
LFRLocal storm report, Aug 3, 10:59 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLOOD 2 E HARMONY 38.87N 78.56W
08/03/2018 SHENANDOAH VA DEPT OF HIGHWAYS
VA-682 LAMBERT DRIVE CLOSED DUE TO FLOODING AT NARROW
PASSAGE CREEK.
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1801458
DHLocal storm report, Aug 3, 11:00 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLOOD 2 WSW WOODSTOCK 38.87N 78.55W
08/03/2018 SHENANDOAH VA DEPT OF HIGHWAYS
VA-605 SAINT LOUIS ROAD/SHEETZ MILL ROAD CLOSED DUE TO
FLOODING AT NARROW PASSAGE CREEK.
&&
EVENT NUMBER LWX1801460
DHLocal storm report, Aug 3, 11:01 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1201 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLOOD 2 W WOODSTOCK 38.87N 78.56W
08/03/2018 SHENANDOAH VA DEPT OF HIGHWAYS
VA-42 SENEDO ROAD CLOSED DUE TO FLOODING AT NARROW
PASSAGE CREEK NEAR VA-680 COFFMANTOWN ROAD.
&&
EVENT NUMBER LWX1801461
DHLocal storm report, Aug 3, 11:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM FLOOD MIDDLETOWN 39.03N 78.28W
08/03/2018 FREDERICK VA DEPT OF HIGHWAYS
RT 627 AT CHAPEL RD CLOSED DUE TO FLOODING
&&
EVENT NUMBER LWX1801462
LFRFlood, Fauquier
- When
- August 3, 11:02 PM EST to August 4, 1:02 AM EST
- Where
- Fauquier County, 2.1 mi NE of Turnbull to 2.08 mi NE of Turnbull
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.700, -77.821
VA-802 Springs road was closed due to flooding between Culpeper Street and Menlough Drive.
Flood, Loudoun
- When
- August 4, 12:11 AM EST to 2:11 AM EST
- Where
- Loudoun County, 1.38 mi S of Leesburg Muni to 1.34 mi S of Leesburg Muni
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.060, -77.550
VA-653 Shreve Mill Road was closed due to flooding at VA-643 Sycolin Road.
Flood, Clarke
- When
- August 4, 1:00 AM EST to 7:04 AM EST
- Where
- Clarke County, 2.44 mi SW of Wadesville to 2.38 mi SW of Wadesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.224, -78.061
The USGS stream gage on Opequon Creek near Berryville exceeded the 10 foot flood stage during the indicated period. The peak level of 11.01 feet occurred at 4:45am EST. Old Charles Town Road was flooded.
Flood, Culpeper
- When
- August 4, 4:29 AM EST to 6:29 AM EST
- Where
- Culpeper County, 0.88 mi SE of Buena to 1.53 mi SE of Buena
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.340, -78.020
VA-647 Twin Mountains Road closed due to flooding along the Rapidan River.
Flood, Orange
- When
- August 4, 5:00 AM EST to 9:54 AM EST
- Where
- Orange County, 3.97 mi WNW of Burr Hill to 4 mi WNW of Burr Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.361, -77.942
The USGS stream gage on the Rapidan River near Culpeper exceeded the 13 foot flood stage during the indicated period. The peak level of 13.32 feet occurred at 7:45am EST. |VA-611 Raccoon Ford Road was closed due to flooding along the Rapidan River.
Flood, Fauquier
- When
- August 4, 5:00 AM EST to 7:00 AM EST
- Where
- Fauquier County, Remington to 0.32 mi SW of Remington
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.530, -77.800
VA-651 Tin Pot Run Lane was closed due to flooding along Tinpot Run.
Flood, Frederick
- When
- August 4, 5:39 AM EST to 7:39 AM EST
- Where
- Frederick County, 0.87 mi SE of Armel to 0.79 mi SSE of Armel
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.070, -78.140
VA-646 Reardon Road was closed due to flooding along Wrights Run near US-522 Front Royal Pike.
Flood, Fauquier
- When
- August 4, 12:42 PM EST to 6:57 PM EST
- Where
- Fauquier County, 0.54 mi W of Remington to 0.22 mi W of Remington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.530, -77.810
The stream gauge along the Rappahannock River at Remington reached 15.41 feet, passing the flood stage of 15 feet. Tin Pot Run Road and Sumerduck road near Remington were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, August 3, 20181 death · 1 event
- Flash Flooding in West Virginia, August 3, 2018$505,000 · 3 events
- Damaging Winds and Lightning Strike in New Jersey, August 3, 2018$252,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 3, 2018$137,000 · 50 kt wind · 14 events
- Tornadoes and Damaging Winds in Minnesota, August 3, 2018$200,000 · EF0 · 5 events
- Flash Flooding in Pennsylvania, August 3, 2018$180,000 · 5 events
- Tornado and Flash Flooding in New York, August 3, 2018$6,000 · EF0 · 40 events
- Hail and Damaging Winds in North Dakota, August 3, 2018$45,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Virginia, August 3 to 4, 201836 events
- Hail and Damaging Winds in Montana, August 3, 201862 kt wind · 15 events
- Hail and Damaging Winds in Kansas, August 3, 2018$14,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, August 3, 2018$14,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775592, 775593, 781733, 775596, 775594, 775599, 775600, 782785.